Are high triglycerides linked to nerve damage?
December 24, 2010 - Peripheral neuropathy (PN) occurs when nerves are damaged in the periphery of the body-hands, feet, legs. Signs/symptoms of PN can include the following:
- loss of sense of touch
- increased sensitivity to pain
- tingling feeling
- burning sensation (particularly in the feet)
- unexpected and occasional sharp pains (particularly in the legs)
PN can be a consequence of alcoholism, certain chemotherapies and HIV infection, and it can also occur because of toxicity from so-called "d" drugs, such as:
- d4T (stavudine, Zerit)
- ddI (didanosine, Videx)
- ddC (zalcitibine, Hivid)
Today, in Canada and other high-income countries, the use of "d" drugs is generally shunned because of their ability to cause PN and other toxicity-related issues. Yet PN continues to be a problem for some HIV-positive people who are using safer anti-HIV drugs. Researchers at the University of California, San Diego, a centre of excellence in neurology, have been investigating PN and have found a link between this problem and higher-than-normal levels of a fatty substance in the blood called triglycerides.
Triglycerides are a type of lipid (fatty substance). When the body has consumed excess calories from food or alcohol, it converts the calories into triglycerides. Fat cells store triglycerides and release them into the blood between meals to serve as a source of energy. Higher-than-normal levels of triglycerides can occur both in untreated and treated HIV infection and often occur in the setting of other related lipid and metabolic problems. High triglycerides appear to increase the risk for cardiovascular disease.
The link between higher-than-normal levels of triglycerides and PN in HIV infection has recently been strengthened, and in the future, controlling levels of these lipids may be one of several strategies to help prevent or relieve the distress of PN.
Over the past decade, a team of researchers at UC San Diego recruited 436 HIV-positive people and 55 HIV-negative people for a study on PN. They collected a wide range of health-related information and blood samples from study volunteers. Blood samples were collected at random, with no regard to whether the volunteer was fasting or not.
On average, most participants were male (14% females, 84% males) and aged 47 years. Most HIV-positive people (75%) were taking highly active antiretroviral therapy (HAART) and had very low viral loads and relatively high CD4+ counts (460 cells).
Alcohol abuse was relatively common, with about 45% of HIV-positive people having this issue.
Comparison between HIV-positive and HIV-negative people revealed that even after adjusting for age, triglyceride levels in the blood were generally greater in HIV-positive people.
PN was nearly three times more common among HIV-positive people (27%) than among HIV-negative people (10%).
Among HIV-positive people, having a higher-than-normal level of triglycerides was associated with about a 260% increased relative risk for having PN.
This association held even after researchers adjusted their analysis for other potential factors previously linked to an increased risk for PN, including age, height, weight, lowest-ever CD4+ count, type 2 diabetes, use of protease inhibitors and lipid-lowering medications called statins.
In experiments with mice, researchers have also found an association between high triglycerides and subsequent peripheral nerve damage. A recent clinical trial in Canada in HIV-negative people found a link between reducing triglyceride levels and significantly improved health of peripheral nerves.
The San Diego study was observational and cross-sectional in nature. It was not a randomized controlled study that monitored people over a period of time. Only one blood measurement was done. Because of the limitations of observational and cross-sectional studies, the researchers cannot prove cause and effect; that is, they cannot prove that higher-than-normal levels of triglycerides cause PN. Aware of this, the San Diego researchers generously note that elevated triglycerides may be " a surrogate for another, underlying, unmeasured factor, such as mitochondrial dysfunction, oxidative stress or micro vascular compromise, which serves as the causal link to neuropathy."
Based on the findings from the San Diego team, studies to test some of these and other ideas are needed to confirm or refute the impact of higher-than-normal triglycerides on PN in HIV infection.
Note that in high-income countries guidelines for the care and treatment of HIV-positive people encourage health-care providers to regularly monitor fasting blood samples for lipid and blood sugar levels. A combination of lifestyle changes and medications and supplements-improved dietary habits, quitting smoking, regular exercise and reducing excessive alcohol intake as well as the use of medications such as statins, medically supervised use of fish oil supplements and the B-vitamin niacin-can all help reduce triglyceride (and abnormal cholesterol) levels. Keeping lipid levels within the normal range helps to reduce the risk of cardiovascular disease. For details about maintaining or improving heart health, see CATIE's in-depth Fact Sheet " HIV and cardiovascular disease: keeping your heart and blood vessels healthy " available at:
-Sean R. Hosein
- Banerjee S, McCutchan JA , Ances BM, et al. Hypertriglyceridemia in combination antiretroviral-treated HIV-positive individuals: potential impact on HIV sensory polyneuropathy. AIDS . 2011; in press .
- Grunfeld C, Kotler DP, Shigenaga JK, et al. Circulating interferon-alpha levels and hypertriglyceridemia in the acquired immunodeficiency syndrome. American Journal of Medicine. 1991 Feb;90(2):154-62.
- Baker J, Ayenew W, Quick H, et al. High-density lipoprotein particles and markers of inflammation and thrombotic activity in patients with untreated HIV infection. Journal of Infectious Diseases . 2010 Jan 15;201(2):285-92.
- Perkins BA, Dholasania A, Buchanan RA, et al. Short-term metabolic change is associated with improvement in measures of diabetic neuropathy: a 1-year placebo cohort analysis. Diabetes Medicine . 2010 Nov;27(11):1271-9.
- Toth PP. Drug treatment of hyperlipidaemia: a guide to the rational use of lipid-lowering drugs. Drugs. 2010 Jul 30;70(11):1363-79.
- Fazio S, Guyton JR, Polis AB, et al. Long-term safety and efficacy of triple combination ezetimibe/simvastatin plus extended-release niacin in patients with hyperlipidemia. American Journal of Cardiology . 2010 Feb 15;105(4):487-94.
CATIE-News is written by Sean Hosein, with the collaboration of other members of the Canadian AIDS Treatment Information Exchange, in Toronto.
From Canadian AIDS Treatment Information Exchange (CATIE). For more information visit CATIE's Information Network at http://www.catie.ca
Source: CATIE: CANADIAN AIDS TREATMENT INFORMATION EXCHANGE